Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 111, NWS Springfield, MO

May 25, 2004Phelps County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 25, 2004, 3:01 PM CDT for Phelps County, Missouri. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 3:01 PM CDT (20:01 UTC)
Expired
May 25, 2004, 4:00 PM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Phelps County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
1.1
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 252001
SVRSGF
MOC161-252100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PHELPS COUNTY IN CENTRAL MISSOURI.

* UNTIL 400 PM CDT.

* AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ST. ROBERT...OR ABOUT 9 MILES NORTH OF FORT
  LEONARD WOOD...AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN PHELPS COUNTY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3795 9204 3770 9201 3773 9184 3797 9165

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:25 AM CDT, 11 hours 36 minutes earlier.

Area forecast discussion, May 25, 3:25 AM CDT, 11 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT TUE MAY 25 2004

.DISCUSSION

STORMS FROM YESTERDAY AFTERNOON HAVE EVOLVED INTO A LINEAR MCS
STRETCHING ACROSS CENTRAL MISSOURI...JUST TO THE NORTH OF OUTFLOW
BOUNDARY EXTENDING ROUGHLY FROM STOCKTON TO BOLIVAR TO SALEM. STRONG
TO SEVERE STORMS DEVELOPING OVER SOUTHEAST AND SOUTH CENTRAL KANSAS
ARE TRACKING ACROSS A STATIONARY FRONT AND OUTFLOW
BOUNDARY...KEEPING PERSISTENT FETCH OF PRECIP OVER OUR NORTHERN
ZONES. GOING FLOOD WATCH OVER OUR NORTHERN COUNTIES HAS FLOOD
POTENTIAL FROM TRAINING ECHOES HANDLED WELL. STRONG CAPPING
INVERSION WAS SEEN ON THE 00Z SOUNDING WITH OBVIOUS WEAKENING TO THE
NORTH. CAPES OVER 1000 J/KG ARE PROVIDING ENOUGH INSTABILITY FOR THE
STORMS TO PRODUCE SMALL HAIL AND GUSTY OUTFLOW WINDS.

SHORT TERM (TODAY THROUGH WEDNESDAY)...

HAVE SOME CONCERNS ABOUT SEVERE AND HEAVY RAIN THREAT THIS AFTERNOON
AND WEDNESDAY. OUTFLOW BOUNDARY OVER THE REGION AND STATIONARY FRONT
JUST TO THE NORTH OF OUR FORECAST AREA WILL CONTINUE TO FOCUS
CONVECTION OVER THE REGION. TODAY...AREA SOUTH OF THE BOUNDARY
SHOULD DESTABILIZE WELL WITH LESS CLOUD COVER. ANOTHER DISTURBANCE
MOVING OUT OF WESTERN NEW MEXICO SHOULD HELP WEAKEN THE CAP ENOUGH
TO GET STORMS GOING OVER JUST ABOUT ALL OF THE FORECAST AREA. WILL
HAVE A SIMILAR SET UP TOMORROW WITH STALLED FRONT AND POSSIBLY
ADDITIONAL OUTFLOW BOUNDARIES OVER THE REGION. WILL EXTEND FLOOD
WATCH INTO WEDNESDAY FOR NORTHERN HALF OF FORECAST AREA. WILL NEED
TO MONITOR TRENDS FOR POSSIBLE SOUTHWARD EXTENSION IN LATER
PERIODS.

WENT AHEAD AND INCREASED TEMPERATURES A FEW DEGREES TODAY WITH WARM
START AND INCREASED INSOLATION. OTHERWISE TEMPERATURES ARE IN GOOD
SHAPE.

LONG TERM (THURSDAY - SUNDAY)...

ZONAL FLOW CONTINUES WITH SEVERAL SHORT WAVES EJECTING FROM UPPER
TROUGH OVER THE WESTERN U.S...AT LEAST THROUGH FRIDAY...BEFORE MAIN
TROUGH AXIS MOVES INTO THE CENTRAL U.S. GOING FORECAST HAS STORM
CHANCES GOING THROUGH THE WEEK WHICH STILL LOOKS GOOD.

TEMPERATURES WILL REMAIN NEAR TO ABOVE NORMAL WITH AFTERNOON HIGHS
IN THE MID AND UPPER 80S...AND OVERNIGHT LOWS IN THE 60S AND LOW
70S.  EXPECT TO SEE SOME SLIGHT COOLDOWN ON MONDAY

&&

.AVIATION...

CARRIED SOME TEMPO WIND FLUCTUATIONS AND PRECIP IN THE TAFS THROUGH
EARLY MORNING WITH BOUNDARY HANGING AROUND BEFORE A TEMPORARY BREAK
IN PRECIP BEFORE REDEVELOPMENT IN THE AFTERNOON. WILL CARRY LOWER
CEILINGS IN TWEB ROUTE AROUND STL.

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON NORTH OF A LINE FROM
NEVADA TO SALEM.
KS...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR BOURBON COUNTY.

TERRY
Hazardous weather outlook, May 25, 12:58 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1258 PM CDT TUE MAY 25 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
1258 PM CDT TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS CONTAINING HEAVY RAIN...CLOUD TO GROUND
  LIGHTNING...AND HAIL UP TO THE SIZE OF NICKELS.  SOME STORMS MAY
  BE CAPABLE OF PRODUCING FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF EXTREME SOUTHEAST KANSAS
  AND THE MISSOURI OZARKS THIS AFTERNOON AND TONIGHT.

  DISCUSSION:

  A COLD FRONT WILL REMAIN STALLED OUT ALONG THE INTERSTATE 44
  CORRIDOR THROUGH TONIGHT.  THE ATMOSPHERE ALONG THIS FEATURE
  IS MARGINALLY UNSTABLE AND NEARLY SATURATED WITH MOISTURE.  SHOWERS
  AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT THIS
  AFTERNOON AND TONIGHT.  THE STRONGEST STORMS WILL BE CAPABLE OF
  PRODUCING HAIL UP TO THE SIZE OF NICKELS.  DUE TO MOIST SOILS AND
  THE STATIONARY NATURE OF THE COLD FRONT...TRAINING THUNDERSTORMS MAY
  CAUSE FLOODING TO OCCUR.

  A FLOOD WATCH REMAINS IN EFFECT FOR AREAS ALONG AND NORTH OF A LINE
  FROM NEVADA TO SALEM MISSOURI.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AN ACTIVE PATTERN WILL CONTINUE OVER THE NEXT SEVERAL DAYS AS A
  STATIONARY FRONT REMAINS EXTENDED ACROSS SOUTHERN MISSOURI.  SHOWERS
  AND THUNDERSTORMS WILL BE POSSIBLE EVERY DAY INTO THE WEEKEND.
  MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL UP TO THE
  SIZE OF NICKELS WITH FLASH FLOODING BEING THE PRIMARY HAZARD WITH
  THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

CRAMER

In the hours before

Local storm report, May 25, 12:15 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             3 W WARSAW              38.25N 93.43W
05/25/2004  0.75 INCH        BENTON             MO   LAW ENFORCEMENT

AL
Local storm report, May 25, 12:32 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             EDMONSON                38.32N 93.22W
05/25/2004  0.75 INCH        BENTON             MO   PUBLIC

AL
Local storm report, May 25, 12:39 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1239 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 E WARSAW              38.25N 93.36W
05/25/2004  1.00 INCH        BENTON             MO   BROADCAST MEDIA

AL
Local storm report, May 25, 2:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             MONTREAL                37.97N 92.60W
05/25/2004  0.75 INCH        CAMDEN             MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

0237 PM     HAIL             RICHLAND                37.85N 92.42W
05/25/2004  1.00 INCH        PULASKI            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

GAEDE
Local storm report, May 25, 2:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE MAY 25 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             RICHLAND                37.85N 92.42W
05/25/2004  1.75 INCH        PULASKI            MO   LAW ENFORCEMENT

            REPORTED BY LAW ENFORCEMENT.

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 1:55 AM CDTFlash Flood WarningSGFBenton, Morgan6 hr
May 25, 4:07 AM CDTSevere Thunderstorm WarningSGFBenton53 min
May 25, 11:59 AM CDTSevere Thunderstorm WarningSGFBenton46 min
May 25, 2:25 PM CDTSevere Thunderstorm WarningSGFCamden35 min
May 25, 2:35 PM CDTSevere Thunderstorm WarningSGFPulaski55 min
May 25, 2:50 PM CDTSevere Thunderstorm WarningSGFSt. Clair25 min
May 25, 3:20 PM CDTSevere Thunderstorm WarningSGFDent55 min
May 25, 3:27 PM CDTSevere Thunderstorm WarningSGFPhelps48 min
May 25, 5:10 PM CDTSevere Thunderstorm WarningSGFMorgan50 min
May 25, 5:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
May 25, 6:04 PM CDTSevere Thunderstorm WarningSGFMaries56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.